Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Wakefield, VA

June 4, 20178 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 4, 2017, 9:53 PM EDT for 8 counties in Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2017, 9:53 PM EDT (01:53 UTC)
Expired
Jun 4, 2017, 10:45 PM EDT
In force
52 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA, Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:14 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 4, 8:14 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
814 PM EDT Sun Jun 4 2017

.SYNOPSIS...
Low pressure over the eastern Great Lakes will move southeast
tonight and Monday, pushing a slow moving cold front across the
region by Monday night. The front will stall over the Carolinas
on Tuesday, as an upper level area of low pressure lingers near the
local area through Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Current analysis showing ~1005 mb sfc low pressure centered over
Lake Huron, with sfc high pressure now situated well off the
mid-Atlc/southeast US coast. Flow aloft beginning to show a bit
of a split flow, WNW flow prevails to our N, while more of a due
W to WSW flow aloft is developing across the Carolinas. Radar
showing scattered/numerous showers/tstms now pushing into
central NC and some of the models are depicting this activity
streaming NE into south central VA over the next few hrs. There
is a fairly significant dew pt boundary associated with these
showers/tstms, in the mid 60s/around 70 F in central NC, while
most of the AKQ cwa has dew pts still holding in the 50s.
Have raised PoPs a bit for this evening over south central VA,
including much of the I-85 corridor where have high chc to low-
end likely PoPs after 00Z, while most other areas will have 20%
or less through most of the evening as somewhat drier air
remains in place. Second batch of more widespread moisture
increases overnight, as deep layer SW flow develops Between
about 06-09Z and thereafter, better moisture convergence and
lift begin to overspread the Piedmont and northern areas where
likely PoPs will be forecast with lower PoPs to the south.
Warmer/more humid tonight with lows in the u60s-l70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Looking like a wet day for Monday as slow moving sfc low
pressure and its associated cold front will stall as the the
front becomes nearly parallel to the upper level flow from the
WSW. Locally heavy possible as dew pts rise into the upper 60s
to lower 70s and precipitable water values rise above 1.50". QPF
will avg 0.75 to 1.50" with locally higher amount possible.
Highs Mon in the in the l-m70s NW to the m80s to the SE. Enough
instability for numerous aftn tstms Mon...but shear generally
too weak for anything strong/organized (most of CWA in just
general thunder attm). Cold front will push S and E of the
entire region Tue morning...resulting in lowering PoPs late Mon
night...then VRB clouds and possible ISOLD SHRAS (due to an
upper level low approaching from the NW) Tue. Cooler Tue with
highs in the l-m70s on the eastern shore to the m-u70s inland.

The combination of upper low pressure lingering over the NE
states/srn New England, and sfc low pressure off ff the SE and
Mid Atlc coasts, will result in a partly-mostly cloudy sky and
~20% PoPS Wed. Relatively cool with highs upper 60s NE to
lower- mid 70s elsewhere.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The combination of upper low pressure lingering over the NE
states/srn New England, and sfc low pressure areas tracking NE
off the SE and Mid Atlc coasts, will result in a partly to
mostly cloudy sky and a slgt or sml chc for pcpn Wed night into
Thu evening. High pressure will then build over the area and
off the coast for later Thu night into Sat morning. A trough of
low pressure will approach and move acrs the area late Sat aftn
into Sat night, possibly triggering isolated or sctd
showers/tstms. High pressure will re-establish itself off the
coast for Sun. Highs in the lower to mid 70s Thu, in the mid 70s
to near 80 Fri, in the upper 70s to mid 80s Sat, and in the 80s
Sun. Lows in the mid 50s to lower 60s Wed night and Thu night,
in the lower to mid 60s Fri night, and in the 60s Sat night.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 23z...Surface analysis has high pressure over the Southeast
States and low pressure across the Great Lakes. A cold front will
move south of the Great Lakes Monday and through the Mid Atlantic
States Monday night and Tuesday.

A few showers and thunderstorms developed over the Piedmont of far
southern Virginia late Sunday afternoon. The sky over the TAF sites
was mainly clear. Clouds will increase overnight with precipitation
spreading into the area especially toward morning. Widespread
showers and scattered thunderstorms can be expected during the day
Monday. Winds will generally be from the south and southwest and
begin to shift to the west late in the day.

OUTLOOK...Precipitation will diminish slowly Monday night as high
pressure begins to build into the region from the upper Midwest. Low
pressure will develop along the front off the Carolina coast. An
upper level trough will keep the threat for widely scattered
precipitation at the TAF sites through mid week.

&&

.MARINE...
7 PM update...Looking at current obs and various model grids...
decided to issue a SCA for the Chesapeake Bay through 14Z
Monday. Also NAM has 950 mb winds up to 40 knots at 09Z across
the Bay. Surface winds over the water from the southeast and
south will shift to the southwest in the late evening at 15 to
20 knots with a few gusts to 25 knots. Winds of this strength
may not persist through the period but it is likely that they
will occur during a significant part of the period.

Previous discussion...
A low pressure system will move fm the ern Great Lakes into the
NE states tonight thru Mon morning, resulting in an increase in
the pressure gradient which will allow for S/SW winds to rise
to 10-20 kt over the marine area ahead of a cold front. Seas
will build to near 5 ft over the two nrn coastal zns for late
this evening into Mon morning. This cold front will cross the
waters late Mon thru Mon night, with winds shifting to the NNW
behind the front thru Tue. A couple areas of low pressure will
then track northeast off the Southeast and Mid Atlc coast Tue
night thru Thu, resulting in N or NE winds 10-20 kt and seas
building to 4 to 6 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Monday for ANZ630>632-634.
     Small Craft Advisory until 10 AM EDT Monday for ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...TMG
AVIATION...LSA
MARINE...TMG/LSA
Hazardous weather outlook, Jun 4, 3:22 AM EDT, 18 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
322 AM EDT Sun Jun 4 2017

ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-
075>090-092-093-095>100-509>525-050730-
Rappahannock River from Urbanna to Windmill Point-Dorchester-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
322 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Maryland, northeast North Carolina, central Virginia,
east central Virginia, eastern Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 4:34 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
434 PM EDT SUN JUN 4 2017

VAZ065-042115-
Mecklenburg-
434 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MECKLENBURG COUNTY...

At 433 PM EDT, a strong thunderstorm was located near Buffalo
Springs...or 9 miles northeast of Virgilina, moving northeast at 25
mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. Frequent lightning is expected with this storm.

This storm will be near...
  Clarksville around 440 PM EDT.
  Boydton around 505 PM EDT.
  Chase City around 510 PM EDT.

Other locations impacted by this storm include Fairview...Nelson...
Rogers Corner...Richardson...Buffalo Junction...Finchley...
Baskerville...Skipwith and John H Kerr Reservoir.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

If you are on or near Kerr Reservoir...get out of the water and move
indoors or inside a vehicle. Remember...lightning can strike more
than 10 miles from the parent thunderstorm. If you can hear
thunder...you are close enough to be struck by lightning. Move to a
safe shelter. Do not be caught on the water in a thunderstorm.

LAT...LON 3658 7872 3664 7871 3667 7870 3668 7870
      3669 7868 3669 7865 3664 7858 3664 7856
      3670 7865 3673 7862 3687 7843 3685 7842
      3686 7840 3663 7822 3654 7846 3654 7870
      3657 7873
TIME...MOT...LOC 2033Z 235DEG 22KT 3661 7863

ZIMMERMAN
Special weather statement, Jun 4, 5:11 PM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
511 PM EDT SUN JUN 4 2017

VAZ065-066-042200-
Mecklenburg-Lunenburg-
511 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES...

At 510 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chase City to near Boydton. Movement
was northeast at 20 mph.

Wind gusts in excess of 40 mph and small hail are possible with
these storms. Frequent lightning is expected with these storms.

Locations impacted include...
South Hill...Chase City...La Crosse...Boydton...Wilburn...
Beechwood...Loves Mill...John H Kerr Dam...North View...Fairview...
Rogers Corner...Bracey...Keats...Baskerville...Wightman...Palmer
Springs and John H Kerr Reservoir.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

LAT...LON 3696 7831 3668 7803 3664 7804 3654 7828
      3654 7833 3675 7854
TIME...MOT...LOC 2110Z 227DEG 17KT 3672 7845 3660 7833

ZIMMERMAN
Special weather statement, Jun 4, 6:41 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
641 PM EDT SUN JUN 4 2017

VAZ065-066-042330-
Mecklenburg-Lunenburg-
641 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES...

At 641 PM EDT, a strong thunderstorm was located near Hitesburg...or
8 miles north of Virgilina, moving east at 35 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. Frequent lightning is expected with this storm.

This storm will be near...
  Buffalo Springs around 645 PM EDT.
  Clarksville around 655 PM EDT.
  Chase City and Boydton around 715 PM EDT.
  Kells Corner around 720 PM EDT.

Other locations impacted by this storm include Fairview...Rogers
Corner...Spanish Grove...Buffalo Junction...Finchley...John H Kerr
Dam...Finneywood...Baskerville...Skipwith and Wightman.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3658 7872 3664 7871 3667 7870 3668 7870
      3669 7868 3669 7865 3664 7858 3664 7856
      3670 7865 3689 7850 3695 7834 3660 7825
      3655 7874 3656 7874
TIME...MOT...LOC 2241Z 249DEG 29KT 3666 7873

ZIMMERMAN
Special weather statement, Jun 4, 7:49 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
749 PM EDT SUN JUN 4 2017

VAZ065>067-079-050030-
Mecklenburg-Lunenburg-Nottoway-Brunswick-
749 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MECKLENBURG...
LUNENBURG...SOUTHWESTERN NOTTOWAY AND BRUNSWICK COUNTIES...

At 748 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Victoria to Ebony. Movement was
northeast at 20 mph.

Wind gusts in excess of 40 mph are possible with these storms.
Frequent lightning is expected with these storms.

Locations impacted include...
South Hill...Blackstone...Victoria...Lawrenceville...Kenbridge...
Brodnax...Brunswick...Nottoway...Lunenburg...La Crosse...Alberta...
Fort Pickett...Gasburg...Rehoboth...Ebony...Dundas...Bacons Fork...
Cochran...Irby and Wilburn.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

LAT...LON 3721 7803 3667 7768 3654 7777 3655 7812
      3694 7838
TIME...MOT...LOC 2348Z 237DEG 14KT 3696 7822 3657 7797

ZIMMERMAN
Special weather statement, Jun 4, 9:46 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
946 PM EDT SUN JUN 4 2017

VAZ093-095>097-524-525-050230-
Hampton/Poquoson-Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-Chesapeake-
946 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ISLE OF WIGHT ...THE
CITY OF NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH...THE NORTHEASTERN CITY OF SUFFOLK...THE CITY OF HAMPTON
AND THE SOUTHERN CITY OF NEWPORT NEWS...

At 945 PM EDT, a strong thunderstorm was located over Isle Of
Wight...or near Windsor, moving east at 30 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. Frequent lightning is expected with this storm.

Locations impacted include...
Newport News...Hampton...Smithfield...Windsor...Langley AFB...Ocean
View...Hampton University...Old Dominion University...Christopher
Newport University...Downtown Norfolk...Downtown Portsmouth...
Churchland...Norfolk State University...Norfolk...Chesapeake...
Portsmouth...Suffolk...Isle Of Wight...Northampton and Rescue.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3684 7623 3681 7622 3678 7676 3695 7683
      3713 7627 3703 7625 3700 7626 3699 7623
      3683 7619
TIME...MOT...LOC 0145Z 253DEG 25KT 3689 7671

ZIMMERMAN
Special weather statement, Jun 4, 9:50 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
950 PM EDT SUN JUN 4 2017

NCZ013-014-016-VAZ096-097-050230-
Hertford-Camden-Gates-Suffolk-Chesapeake-
950 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMDEN...
CENTRAL HERTFORD...AND GATES COUNTIES...THE SOUTHWESTERN CITY OF
CHESAPEAKE AND THE SOUTHEASTERN CITY OF SUFFOLK...

At 949 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Downtown Suffolk to near Gates to
near Gatesville. Movement was east at 20 mph.

Wind gusts of 40 to 50 mph and half inch hail are possible with
these storms. Frequent lighting is expected with these storms.

Locations impacted include...
Gatesville...Sunbury...Deep Creek...Chesapeake...Suffolk...Gates...
Winton...Cofield...Roduco...Whaleyville...Corapeake...Tunis...
Savage...Suffolk Airport...Buckland...Nurney...Reynoldson...
Trotville...Eure and Easons Crossroads.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

LAT...LON 3635 7702 3651 7685 3671 7668 3677 7622
      3652 7636 3646 7643 3651 7649 3642 7647
      3636 7655
TIME...MOT...LOC 0149Z 258DEG 19KT 3666 7663 3651 7669 3642 7680

ZIMMERMAN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:46 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Hampton, City of Norfolk, City of Portsmouth44 min
Jun 4, 9:50 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Suffolk40 min
Jun 4, 9:57 PM EDTSpecial Marine WarningAKQ63 min
Jun 4, 10:50 PM EDTSpecial Marine WarningAKQ55 min
Jun 5, 1:01 PM EDTSpecial Weather StatementAKQCity of Norfolk44 min
Jun 5, 2:45 PM EDTSpecial Weather StatementAKQIsle of Wight, James City, Surry, York, City of Newport News, City of Williamsburg45 min
Jun 5, 3:25 PM EDTSpecial Weather StatementAKQIsle of Wight, York, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson and 1 more50 min
Jun 5, 3:53 PM EDTSpecial Weather StatementAKQNorthampton52 min
Jun 5, 4:00 PM EDTSpecial Marine WarningAKQ60 min
Jun 5, 6:39 PM EDTSpecial Weather StatementAKQCity of Suffolk51 min
Jun 5, 7:21 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach69 min
Jun 4, 10:29 PM EDTSpecial Weather StatementAKQGates46 min
Jun 4, 10:45 PM EDTSpecial Weather StatementAKQGates, Hertford45 min
Jun 5, 12:17 PM EDTSpecial Weather StatementAKQGates43 min
Jun 5, 4:39 PM EDTSpecial Weather StatementAKQBertie51 min
Jun 5, 5:59 PM EDTSpecial Weather StatementAKQHertford, Northampton61 min
Jun 5, 6:54 PM EDTSpecial Weather StatementAKQHertford51 min
Jun 5, 7:25 PM EDTSpecial Weather StatementAKQBertie, Camden, Chowan, Pasquotank, Perquimans65 min
Jun 5, 7:28 PM EDTSpecial Weather StatementAKQCurrituck32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.